Ciprofloxacin and Risk of Hypoglycemia in Non-diabetic Patients

Abiel Berhe; Mulugeta Russom; Fithawit Bahran; Goitom Hagos

Disclosures

J Med Case Reports. 2019;13(142) 

In This Article

Case Presentation

A 28-year-old nonalcoholic and previously healthy businessman from the Tigrigna ethnic group, weighing 56 kg and with no previous exposure to ciprofloxacin, presented with hypoglycemia following intake of ciprofloxacin 500 mg oral twice daily for the treatment of urinary tract infection. He presented with chief complaints of blurred vision, headache, excessive sweating, and extreme hunger 4 days after the commencement of ciprofloxacin (December 4, 2017), which were relieved by consuming food. The next day, he went to a nearby clinic, and his 2-hour postprandial blood sugar level was 61 mg/dl with normal physical examination findings. Later the patient had recurrent episodes of hypoglycemia (four to five episodes per day). The event was manifested by diaphoresis drenching his body, blurry vision, and headache with blood sugar level ranging from 61 to 89 mg/dl measured postprandially at home.

After 48 hours, the patient became unconscious while at home and was admitted to an emergency department of the national referral hospital. On admission, the patient's random blood sugar (RBS) was 55 mg/dl, and his physical findings were nonrevealing, although he was given juice and was administered 5% dextrose in water intravenously. Later, the patient was discharged from the hospital after he regained consciousness, and his RBS was measured as 89 mg/dl. During that time, the patient had not stopped taking ciprofloxacin, because it was not determined to be the possible cause of hypoglycemia.

In the 2 weeks following discharge from the emergency department, he experienced five to eight episodes of postprandial hypoglycemia per day (53– 88 mg/dl), which were relieved by intake of food. As a result, he was taking food every 2 hours to prevent hypoglycemia and was unable to leave his home for several days because of his fear of hypoglycemic episodes.

Following the second week, he visited a physician again because his symptoms were becoming debilitating. A complete history and physical examination, blood count, blood chemistry, ultrasound of the abdomen, and abdominal computed tomography (to rule out insulinoma) were performed. The results were found to be normal except for mild elevation of liver enzymes and lipid panel (blood urea nitrogen [BUN] = 4 mg/dl, creatinine = 1 mg/dl, aspartate aminotransferase [AST] = 116 unit/l, alanine aminotransferase [ALT] = 185 unit/l, alkaline phosphatase [ALP] = 82 unit/l, glucose = 69 mg/dl). In addition, the patient's hemoglobin A1C level was found to be 5.3%. The patient's insulin level was not determined because the test was not available. The patient was then admitted for further investigation and was closely followed with feeding every 2 hours and 6-hourly monitoring of his blood glucose level. Furthermore, the patient was taking 5% dextrose in water intravenously every 8 hours as maintenance. During his stay in the hospital, his RBS was 43 to 98 mg/dl. Later, the patient was discharged after 12 days of admission because his hypoglycemic episodes had improved to one to two times per day with a tentative diagnosis of hypoglycemia secondary to ciprofloxacin use. He was followed weekly for 1 month. One month later, his follow-up chemistry showed improvement in liver function, but his low blood glucose level persisted (BUN = 14 mg/dl, creatinine = 0.6 mg/dl, AST = 37 unit/l, ALT = 81 unit/l, ALP = 76 unit/l, albumin = 5.1 mg/dl, glucose = 31 mg/dl, uric acid = 5.7 mg/dl).

Six weeks after discharge, there were no episodes of hypoglycemia, and his RBS was normal for about 7 weeks. During the earlier distressing situation, his body weight had dramatically increased from 56 to 83 kg, which dropped to 58 kg 10 weeks after full recovery. The patient was then considered fully recovered from his recurrent hypoglycemia. According to the Naranjo probability scale,[20] the event was found to be probably associated with ciprofloxacin.

Reports in the WHO Global Database

To place our report in context, we conducted a review of previously reported cases in the global ICSR database (VigiBase). From 1989 to August 15, 2018, a total of 196 cases of hypoglycemia associated with ciprofloxacin, including 12 deaths, were submitted to the global ICSR database. The cases were reported from 17 countries across 5 continents. Excluding the cases with concurrent use of antidiabetes drugs and completeness scores below 0.5 or 50%, a total of 35 cases of hypoglycemia associated with ciprofloxacin were identified (Figure 1). The male-to-female ratio was similar with a median age of 64 years (Table 1).

Figure 1.

Inclusion criteria and number of cases retrieved from the global individual case safety reports database

Ciprofloxacin was the only suspect and the sole drug administered in 48.5% (17 of 35) of the cases. In ten cases, hypoglycemia abated following withdrawal of ciprofloxacin, and the reaction recurred in one case on the subsequent rechallenge (readministration) of ciprofloxacin. Of the 35 cases, the median time to onset was 4 days following the commencement of the suspected drug, ciprofloxacin. Hypoglycemia was marked as "serious" in 20 cases, and the outcome of hypoglycemia was reported as fatal in two cases, recovered in 17, recovering in 2, not recovered in 2, and unknown in the rest of the cases.

The top coreported reactions were drug interaction, acute kidney injury, fatigue, hypotension, and confusional state in 5–13% of the cases. The commonly coreported drugs were lansoprazole and fosfomycin (three cases [8.3%] each) as well as cefuroxime, paracetamol, and pantoprazole (two cases each [5.5%]). The association has an IC value of − 0.62 and IC025 − 0.84. The results of the causality assessment of ciprofloxacin and hypoglycemia using Hill's criteria are summarized in Table 2.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....